Transdermal Scopolamine Withdrawal Syndrome Case Report in the Pediatric Cerebral Palsy Population

    loading  Checking for direct PDF access through Ovid

Abstract

Sialorrhea in children with cerebral palsy (CP) results in aspiration, decreased social integration, and poor quality of life. Management options include transdermal anticholinergics such as the scopolamine patch. A controlled clinical trial has proven botulinum toxin (BTX) injections into the salivary glands are an effective alternative to transdermal anticholinergics with a safer side effect profile. Multiple studies of the injections in diverse populations demonstrate reduction in saliva production with improvement in quality of life and decrease in hospitalization-associated costs. The authors describe a 15-year-old boy with spastic quadriplegic CP who developed emesis, nausea, and lethargy 1 day after the first injection of botulinum toxin A (BTX-A) to his salivary glands for sialorrhea management. The authors ascribed his symptoms to scopolamine withdrawal. Given the lack of exposure in the medical literature, there is minimal awareness of the withdrawal syndrome from transdermal scopolamine in children with or without CP, resulting in delayed diagnosis and potential complications. Treatment of the withdrawal syndrome has been successful with meclizine though safety and efficacy has not been established in children younger than 12 despite frequent clinical and over-the-counter use. Prompt diagnosis of the transdermal scopolamine withdrawal syndrome can result in quicker treatment and a shorter hospital stay.

Related Topics

    loading  Loading Related Articles